Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 81, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2003, 9:50 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2003, 9:50 PM EDT (01:50 UTC)
- Expired
- Jun 4, 2003, 10:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 050150 CCA SVRRNK VAC089-690-050245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION NATIONAL WEATHER SERVICE BLACKSBURG VA 944 PM EDT WED JUN 4 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTINSVILLE IN SOUTH CENTRAL VIRGINIA HENRY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 1045 PM EDT. * AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MARTINSVILLE CITY...MOVING EAST AT 25 MPH. THIS THUNDERSTORM IS A PART OF THE LINE OF STORMS THAT HAS DUMPED HEAVY RAIN OVER THE AREA. THIS STORM HAS STRENGTHENED AND MAY NOW BE PRODUCING WIND DAMAGE IN ADDITION TO THE VERY HEAVY RAIN. A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT FOR HENRY COUNTY AND THE CITY OF MARTINSVILLE UNTIL 11:30 PM. * SOME LOCATIONS THREATENED THROUGH 1045 PM EDT INCLUDE MARTINSVILLE CITY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR AND FLASH FLOODING. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. MOVE TO HIGHER GROUND IF HIGH WATER THREATENS. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3677 8004 3659 8000 3660 7973 3678 7971 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:35 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 4, 9:35 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 935 PM EDT WED JUN 4 2003 00Z GSO SOUNDING SHOWS A VERY MOIST & UNSTABLE AIRMASS AHEAD OF THE SLOW MOVG SFC FNT. WEAK WAVE ALONG THE FNT IS PROVIDING STRONG MOISTURE POOLING/CONVERGENCE OVER NW PIED NC AND SOUTH SIDE VA. CLUSTER OF TSTMS OVER PATRICK AND HENRY COUNTY CONTS TO SHIFT EWD...BUT STORMS ARE ALSO BEGINNING TO WEAKEN SOME WITH SUNSET. HOWEVER...WILL UPDATE AND RAISE POPS EAST OF THE SLOW MOVING LINE AND ADD HEAVY RAIN THROUGH MIDNIGHT. WILL REMOVE POPS WEST OF THE LINE. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
Hazardous weather outlook, Jun 4, 11:25 AM EDT, 10 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THE STORMS...ESPECIALLY EAST OF THE BLUE RIDGE...MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE SOME STORMS MAY CONTAIN TORRENTIAL RAIN WITH PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jun 4, 7:14 PM EDT, 2 hours 36 minutes before
VAZ019-020-023-024-050059- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 714 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL... A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES ACROSS THE WEST CENTRAL HIGHLANDS OF VIRGINIA. THE AREA OF CONCERN IS FROM GOSHEN PASS IN ROCKBRIDGE COUNTY SOUTHWEST ALONG THE ROCKBRIDGE AND BATH COUNTY LINE TO JUST NORTH OF EAGLE ROCK IN BOTETOURT COUNTY. RAINFALL AMOUNTS HAVE BEEN HEAVY...WITH UP TO A INCH AND HALF SINCE 5 PM. ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS...AND MAY EVEN CAUSE MUD AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS...AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN CREEKS AND STREAMS. LOCATIONS TO BE AFFECTED THROUGH SUNSET ARE...ROCKBRIDGE BATHS... COLLIERSTOWN...IRON GATE...GALA AND NATURAL BRIDGE. MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE DEEPER THAN YOU THINK. DOC
Special weather statement, Jun 4, 8:22 PM EDT, 1 hour 28 minutes before
VAZ023-024-050142- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 822 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH TORRENTIAL HEAVY RAINFALL... A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES TRACK SLOWLY ACROSS ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES. RAINFALL AMOUNTS HAVE BEEN HEAVY ACROSS NORTHWEST ROCKBRIDGE COUNTY SINCE 5 PM. AMOUNTS OF NEAR 3 INCHES OF RAINFALL WAS RECORDED IN THE GOSHEN VICINITY CLOSING STATE ROUTE 39 NEAR GUYS RUN DUE TO HIGH WATER ACROSS THE ROAD. OTHER COUNTY ROUTES IN THE GOSHEN AREA HAVE ALSO BEEN AFFECTED BY THE HEAVY DOWNPOURS. THIS BAND OF STORMS IS CURRENTLY SHIFTING EASTWARD FROM FAIRFIELD SOUTH ALONG INTERSTATE 81...TO NEAR NATURAL BRIDGE. ADDITIONAL RAINFALL RATES OF UP TO AN INCH AN HOUR IS POSSIBLE. ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS... AND MAY EVEN CAUSE MUD AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS... AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN CREEKS AND STREAMS. LOCATIONS TO BE AFFECTED THROUGH SUNSET ARE...BROWNSBURG...LEXINGTON ...BUENA VISTA...NATURAL BRIDGE STATION...GLASGOW AND ARCADIA. MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK. DOC
Special weather statement, Jun 4, 8:24 PM EDT, 1 hour 26 minutes before
SHORT TERM FORECAST NATIONAL WEATHER SERVICE BLACKSBURG VA 824 PM EDT WED JUN 4 2003 NCZ003-004-019-020-VAZ022>024-032>035-043-044-050154- AMHERST VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-STOKES NC-SURRY NC- WILKES NC-YADKIN NC- INCLUDING THE FOLLOWING LOCATIONS...SALEM CITY...MARTINSVILLE CITY... DANVILLE CITY...BEDFORD CITY...WILKESBORO AND DOBSON 824 PM EDT WED JUN 4 2003 .NOW... A LINE OF SCATTERED VERY HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE EAST IN THE REGION. EXPECT RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN HOUR IN THE STRONGEST STORMS. RAINFALL OF THIS INTENSITY WILL CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. BE ALERT TO FAST RISING WATER IN CREEKS AND STREAMS AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF NECESSARY. RMG/TLW
Special weather statement, Jun 4, 9:19 PM EDT, 31 minutes before
VAZ034-035-050215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 919 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH TORRENTIAL HEAVY RAINFALL... A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES TO TRACK SLOWLY ACROSS THE BLUE RIDGE MOUNTAINS. THIS BAND OF STORMS IS CURRENTLY SHIFTING EASTWARD MAINLY ALONG THE BLUE RIDGE PARKWAY FROM THE FORKS OF BUFFALO IN AMHERST COUNTY SOUTHWEST ACROSS BIG ISLAND TO NEAR THE PEAKS OF OTTER IN BEDFORD COUNTY. EARLIER THIS EVENING THIS BAND OF THUNDERSTORMS DUMPED UP TO OVER 3 INCHES RAINFALL ACROSS PORTIONS OF ROCKBRIDGE COUNTY. ADDITIONAL RAINFALL RATES OF OVER AN INCH AN HOUR IS POSSIBLE. ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS... AND MAY EVEN CAUSE MUD SLIDES AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS...AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN CREEKS AND STREAMS. LOCATIONS TO BE AFFECTED THROUGH 10 PM ARE...LOWESVILLE...PLEASANT VIEW...PEDLAR MILLS AND OTTERVILLE OR AREAS ALONG THE EASTERN FLANK OF THE BLUE RIDGE. MOTORISTS ARE ADVISED TO USE CAUTION AS DARKNESS FALLS. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK. DOC
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:26 PM EDT | Flash Flood Warning | RNK | Henry, Patrick, City of Martinsville | 3 hr |
| Jun 4, 9:48 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 57 min |
| Jun 4, 10:40 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.